Stability of spherical stellarsystems I : Analytical results

Jérôme Perez and Jean-Jacques Aly
Type de publication :
Article (revues avec comité de lecture)
Journal :
Monthly Notices of the Royal Astronomical Society, vol. 280(3), pp. 689-699
Résumé :
The so-called ‘symplectic method’ is used for studying the linear stability of a self-gravitating collisionless stellar system, in which the particles are also subjected to an external potential. The system is steady and spherically symmetric, and its distribution function fo thus depends only on the energyE and the squared angular momentum L2 of a particle. Assuming that ∂f0/∂E< 0, it is first shown that stability holds with respect to all the spherical perturbations — a statement which turns out also to be valid for a rotating spherical system. Thus it is proven that the energy of an arbitrary aspherical perturbation associated with a ‘preserving generator’ δg1 [i.e., one satisfying ∂f0/∂ L2{δg1, L2} =0] is always positive if ∂fo/∂L2≤0 and the external/ mass density is a decreasing function of the distance r to the centre. This implies in particular (under the latter condition) the stability of an isotropic system with respect to all the perturbations. Some new remarks on the relation between the symmetry of the system and the form of f0 are also reported. It is argued, in particular, that a system with a distribution function of the formf0=f0(E, L2) is necessarily spherically symmetric.
BibTeX :
    author={Jérôme Perez and Jean-Jacques Aly },
    title={Stability of spherical stellarsystems I : Analytical results },
    doi={10.1093/mnras/280.3.689 },
    journal={Monthly Notices of the Royal Astronomical Society },
    year={1996 },
    volume={280(3) },